Alert archive / Oklahoma / River Flood Advisories in 2020

River Flood Advisory 12, NWS Tulsa, OK

March 14, 2020Cherokee County, Oklahoma

NWS Tulsa, OK issued this river flood advisory at Mar 14, 2020, 9:08 AM CDT for Cherokee County, Oklahoma. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2020, 9:08 AM CDT (14:08 UTC)
Expired
Mar 15, 2020, 9:05 PM CDT
In force
36 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Cherokee County, OK

The radar

The Tulsa radar (KINX), 59 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River (AR OK) near Tahlequah (TALO2). The gauge peaked at 12.58 ft at Mar 15, 2020, 9:00 PM CDT.

actionminormoderate5101503/1403/1503/1603/17
Action stage
9 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07196500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood advisory went out at Mar 14, 6:49 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 14, 6:49 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
649 AM CDT Sat Mar 14 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

IFR conditions are trying to settle in over all of the TAF sites
at this time with all TAF sites expected to experience IFR
conditions by 14Z this morning. In addition to the IFR conditions,
rain showers and thunderstorms are expected to continue much of
the morning for all TAF sites with a gradual end to the
precipitation from west to east through the morning. A narrow
pocket of instability in tandem with the second wave of
precipitation currently located over central Oklahoma should allow for
brief thunderstorm activity to occur across all TAF sites. OK TAF
sites will likely experience storms this morning while NW AR TAF
sites should experience storms late this morning or early this
afternoon. Shower and storm activity may lower conditions to LIFR
at times, but these conditions are expected to be very brief
given the speed at which these showers and storms will be moving.

All precipitation will clear the area by early afternoon with
ceilings raising to low end MVFR. These ceilings are expected to
descend to IFR once again after sunset this evening.

&&

.PREV DISCUSSION... /Issued 342 AM CDT Sat Mar 14 2020/

DISCUSSION...

A blocking pattern will persist over the eastern Pacific,
maintaining an unsettled split flow pattern downstream over our
area. Several rounds of showers and storms between now and
Thursday will gradually increase the flooding potential across
the region with time. While there will be some low end severe
potential here and there between this afternoon and midweek, the
data continues to point at Thursday into Thursday night as the
greatest potential.

The closed low that was sitting over southern CA/northern Baja
this time yesterday has now become an open wave and is ejecting
toward the central Plains early this morning. In response to the
approaching system, increasing WAA and elevated instability north
of a stalled front across north TX is generating a band of
scattered convection from south central up into northeast OK this
morning. This band will gradually shift south and east with time
today as the wave moves across the central Plains. The overnight
rains have fallen on areas that weren't really touched by
yesterday's rains, which fell mainly across southeast OK. Also,
cells have been moving quickly and there hasn't been much in the
way of training so rainfall amounts have not been significant thus
far. Since the heavier rains will be falling largely on areas that
haven't received much rainfall thus far, the flash flood potential
remains very low in the near term. Regardless, a widespread area
of rainfall upwards of an inch over the Neosho and Illinois basins
may still result in some river flooding once the runoff makes it
to the main stem rivers.

Later this afternoon and into the evening, elevated instability
will increase along the convective band across far southeast
Oklahoma where some low end potential for severe weather will
exist. The front is expected to remain south of the Red River, in
contrast to some data yesterday which suggested there was some
potential for it to lift north into southeast OK.

Sunday will be largely quiet before yet another round of elevated
showers and storms lift back into the region Sunday night and
continues into Monday, as our area remains just to the north of a
stalled front at the surface beneath SW flow aloft with embedded
disturbances in the southern stream. Activity will likely linger
across southern areas thru Monday night before a relative lull in
the action Tuesday. Another round of showers and storms will lift
across the region in an intensifying WAA pattern ahead of the next
approaching storm system from the southwest CONUS. More than
likely by this time, if not before, flooding potential will have
increased enough to warrant a watch over some portion of the area.

A strong upper storm system will eject northeast into the central
High Plains by Thursday night, gaining negative tilt. The pattern
appears pretty favorable for severe weather, especially given the
time of year. Model data continues to point to Thursday afternoon
and evening for our greatest severe weather potential, with all
modes of severe weather possible. The weather should be done by
Friday morning when the Pacific front moves thru. The polar front
will move thru during the day Friday, ushering in cooler air and
below average temps to start next weekend. While next weekend is
looking quiet weather wise, it will probably not last long. Yet
another system will eject into the Plains by early the following
week.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  43  55  47 / 100   0   0  80
FSM   59  47  59  46 /  90  30   0  70
MLC   62  47  60  50 / 100  10  10  80
BVO   52  39  52  44 /  90   0   0  70
FYV   54  41  56  45 / 100  20   0  70
BYV   50  39  51  41 / 100  20   0  50
MKO   58  45  57  47 / 100  10   0  80
MIO   52  40  52  44 / 100   0   0  70
F10   58  44  56  48 / 100  10   0  80
HHW   68  52  63  51 /  90  40  10  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....21
Hazardous weather outlook, Mar 14, 5:09 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
509 AM CDT Sat Mar 14 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
509 AM CDT Sat Mar 14 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
 AREA... Southeast Oklahoma.
 ONSET... Late this morning.

HEAVY RAIN.
	RISK...Limited.
	AREA... Along and southeast of Interstate 44.
	ONSET... Ongoing.

DISCUSSION...

Widespread showers and thunderstorms will continuing moving
eastward with time this morning. In the mean time, heavy rain is
possible from about interstate 44 and points southeastward.
Isolated low lying locations may experience some flooding from
this heavy rain, especially where storms train over the same area
of an extended period of time. Some strong storms will be possible
over far southeast Oklahoma later this morning with the threat
continuing into the early afternoon hours with the main threats
being gusty winds and small hail. An isolated severe storm can't
be ruled out with the main threat being hail up to quarter
size. The back edge of the rain will eventually clear the area by
the middle of this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...

A very active week is set with a near daily chance of
thunderstorms for most this week. Sunday will likely be the only
dry day we have before storms move into the area late Sunday into
early Monday. There is potential for strong to severe storms
toward the end of next week as an upper level storm system lifts
into the Plains.

The flood threat will increase through the week with some river
basins, especially the Illinois and Neosho, likely seeing
impacts.

weather.gov/tulsa contains additional information.

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:51 PM CDTRiver Flood WarningTSAAdair, Delaware13 hr
Mar 13, 7:51 PM CDTRiver Flood WarningTSAAdair, Cherokee, Delaware48 hr
Mar 13, 7:51 PM CDTRiver Flood WarningTSACherokee72 hr
Mar 13, 7:52 PM CDTRiver Flood AdvisoryTSACherokee, Delaware13 hr
Mar 14, 4:40 AM CDTAreal Flood AdvisoryTSAWashington110 min
Mar 14, 8:50 AM CDTRiver Flood WarningTSAOttawa35 hr
Mar 14, 9:08 AM CDTRiver Flood AdvisoryTSAAdair, Cherokee, Delaware36 hr
Mar 14, 1:58 PM CDTRiver Flood WarningTSAAdair, Delaware29 hr
Mar 14, 1:58 PM CDTRiver Flood WarningTSAAdair, Cherokee, Delaware35 hr
Mar 14, 1:58 PM CDTRiver Flood WarningTSACherokee38 hr

Nearby

River Flood Advisories in Oklahoma, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.